Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 130, NWS Quad Cities, IA

August 19, 2022Louisa County, Muscatine County, Iowa; Mercer County, Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 19, 2022, 8:31 PM CDT for Louisa County, Muscatine County, Iowa; Mercer County, Rock Island County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2022, 8:31 PM CDT (01:31 UTC)
Expired
Aug 19, 2022, 9:00 PM CDT
In force
29 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Louisa County, IA, Muscatine County, IA, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:54 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 19, 6:54 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
654 PM CDT Fri Aug 19 2022

.SYNOPSIS...
Issued at 310 PM CDT Fri Aug 19 2022

Stacked upper low in sw MN was beginning to spread large scale
ascent across the cwa with thunderstorms developing in the
instability and 30-35 kt bulk shear.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 310 PM CDT Fri Aug 19 2022

Stacked upper low will track southeast into eastern IA with
several rounds of showers and thunderstorms through Saturday. The
more widespread pcpn should occur during the afternoon and evening
with the heating of the day. SPC has a slight risk for severe
thunderstorms through this evening, with a marginal risk for
Saturday afternoon and evening. Large hail and damaging winds are
the main risks but a tornado or two is possible with the atmosphere
rotating with the upper low overhead. In addition, the storms
will be slow moving so heavy rainfall is likely. lows tonight in
the lower 60s with highs on Saturday in the mid to upper 70s.

.LONG TERM...(Saturday night through Friday)
Issued at 310 PM CDT Fri Aug 19 2022

Key Message:

1) Mostly dry weather ahead of us, with seasonal temperatures
forecast. Setting up to be a beautiful start to the work week!

Discussion...

Sunday will be the start of a stretch of beautiful weather for the
area. The cut off low will continue to slowly push off to the east,
allowing high pressure to filter into the area. While we may see
some lingering showers early Sunday morning, those will quickly move
out and leave much of the area dry through the day. High pressure
will stick around through the first half of the week, with light
winds, mostly clear skies, and seasonal temperatures.

With high pressure overhead, precipitation chances through the first
half of the week will be little to none. Mid to late week, we get
under northwest flow, which will put us in a pattern with the chance
to get a handful of weak systems that push through. Thus, Wednesday
and beyond, we can start to see precipitation chances on the rise.
At this time, we aren't seeing any hints at large and widespread
rainfall/thunderstorm events through the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 648 PM CDT Fri Aug 19 2022

Closed upper low will track out of southern MN and into northern
IA with scattered showers and thunderstorms across the taf sites
tonight through Saturday. Ocnl MVFR/lcl IFR conds near/in tsra.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Gunkel
AVIATION...Haase
Hazardous weather outlook, Aug 19, 3:50 AM CDT, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
350 AM CDT Fri Aug 19 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
350 AM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected from late this afternoon into
tonight, mostly between 4 PM and 10 PM. There is a slight risk
for severe storms in the counties along and west of the
Mississippi River. The primary risks are strong wind gusts and
large hail. A secondary threat is localized minor flooding from
heavy downpours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Occasional rounds of showers and thunderstorms are anticipated on
Saturday. The main risk is gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into early tonight.

Uttech

In the hours before

Local storm report, Aug 19, 7:35 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             2 N PEKIN               41.19N 92.17W
08/19/2022  E1.00 INCH       KEOKUK             IA   TRAINED SPOTTER

            HAIL FALLING THE PAST 10 MINUTES WITH MOST
            STONES PEA TO NICKEL SIZE.

&&

HAASE
Local storm report, Aug 19, 7:37 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
737 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             LANARK                  42.10N 89.83W
08/19/2022  E0.88 INCH       CARROLL            IL   PUBLIC

            OCCURRING RIGHT NOW.

&&
Local storm report, Aug 19, 7:42 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
742 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             2 WSW FREEPORT          42.28N 89.67W
08/19/2022  E0.70 INCH       STEPHENSON         IL   PUBLIC

            OCCURRING RIGHT NOW.

&&
Local storm report, Aug 19, 8:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     2 N CONESVILLE          41.40N 91.35W
08/19/2022                   MUSCATINE          IA   LAW ENFORCEMENT

            DELAYED REPORT VIA AMATEUR RADIO. TREES DOWN
            BLOCKING THE ROAD ON THE NORTH SIDE OF
            CONESVILLE.

&&
Local storm report, Aug 19, 8:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
804 PM CDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HEAVY RAIN       3 N MUSCATINE           41.46N 91.07W
08/19/2022  U0.00 INCH       MUSCATINE          IA   AMATEUR RADIO

            DELAYED REPORT. WATER 3-4 INCHES DEEP ACROSS
            TIPTON ROAD.

&&
Special weather statement, Aug 19, 8:10 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
810 PM CDT Fri Aug 19 2022

IAZ052-053-064-065-067-077-078-ILZ024-200200-
Mercer IL-Linn IA-Washington IA-Muscatine IA-Cedar IA-Louisa IA-
Jones IA-Johnson IA-
810 PM CDT Fri Aug 19 2022

...Strong thunderstorms will impact portions of west central Mercer,
Louisa, western Cedar, eastern Johnson, eastern Washington,
southwestern Jones, western Muscatine and southeastern Linn Counties
through 900 PM CDT...

At 810 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Springville to Wyman. Movement was east at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mount Vernon, Lisbon, Springville and Whittier around 815 PM CDT.
  Viola around 820 PM CDT.
  Columbus Junction, Columbus City, Martelle and Stone City around
  825 PM CDT.

Other locations in the path of these storms include Anamosa, Morley,
Wapello, Letts, Olin, Grandview, Fruitland and Center Junction.

This includes Interstate 80 in Iowa between mile markers 245 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4215 9109 4114 9108 4118 9154 4211 9153
TIME...MOT...LOC 0110Z 265DEG 19KT 4204 9146 4123 9146

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:12 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine48 min
Aug 19, 7:31 PM CDTSevere Thunderstorm WarningDVNWashington44 min
Aug 19, 7:38 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine37 min
Aug 19, 8:08 PM CDTFlash Flood WarningDVNLouisa, Muscatine, Washington4 hr
Aug 19, 8:10 PM CDTSpecial Weather StatementDVNCedar, Jones, Louisa, Muscatine50 min
Aug 19, 8:37 PM CDTSpecial Weather StatementDVNClinton, Jackson, Jones, Scott53 min
Aug 19, 8:46 PM CDTSevere Thunderstorm WarningDVNJones29 min
Aug 19, 9:01 PM CDTSpecial Weather StatementDVNDubuque59 min
Aug 19, 9:04 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones41 min
Aug 19, 10:27 PM CDTSpecial Weather StatementDVNWashington33 min
Aug 19, 10:59 PM CDTSpecial Weather StatementDVNMuscatine46 min
Aug 20, 11:46 AM CDTSpecial Weather StatementDVNJones29 min
Aug 20, 12:07 PM CDTTornado WarningDVNJones38 min
Aug 20, 12:24 PM CDTTornado WarningDVNClinton, Scott21 min
Aug 20, 3:07 PM CDTTornado WarningDVNClinton, Jones23 min
Aug 20, 4:33 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more117 min
Aug 19, 7:18 PM CDTSevere Thunderstorm WarningDVNJo Daviess12 min
Aug 19, 7:27 PM CDTSevere Thunderstorm WarningDVNCarroll48 min
Aug 19, 8:58 PM CDTSpecial Weather StatementDVNMercer, Rock Island62 min
Aug 19, 9:00 PM CDTFlash Flood WarningDVNCarroll8 hr
Aug 19, 9:19 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren41 min
Aug 19, 9:57 PM CDTSpecial Weather StatementDVNCarroll, Jo Daviess, Stephenson, Whiteside78 min
Aug 19, 11:36 PM CDTSpecial Weather StatementDVNMcDonough24 min
Aug 20, 1:04 AM CDTSpecial Weather StatementDVNPutnam41 min
Aug 20, 6:17 AM CDTSpecial Weather StatementDVNHenry43 min
Aug 20, 1:04 PM CDTSpecial Weather StatementDVNPutnam41 min
Aug 20, 1:35 PM CDTTornado WarningDVNMercer40 min
Aug 20, 1:56 PM CDTTornado WarningDVNMercer30 min
Aug 20, 2:16 PM CDTSpecial Weather StatementDVNRock Island44 min
Aug 20, 2:26 PM CDTSevere Thunderstorm WarningDVNPutnam49 min
Aug 20, 2:30 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Warren45 min
Aug 20, 2:34 PM CDTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.